← Back to modules
Module 02Type 1

Hyperglycaemia & Ketones

Telling a manageable high from the warning signs of DKA, plus hydration and the basics of sick day rules.

Highs, ketones and sick days

Rhiannan's practical walkthrough video coming soon.

What to know

A high on its own

Thirst, frequent urination, tiredness and poor concentration. Uncomfortable, usually manageable, and often sorted by the person's own routine.

DKA warning signs

Nausea or vomiting, stomach pain, deep or rapid breathing, breath that smells sweet or like nail polish remover, drowsiness or confusion. Diabetic ketoacidosis is life-threatening and needs emergency care.

Ketones matter more than the number

A high with vomiting or ketones is far more urgent than a high in someone who feels fine. NDSS guidance is that people with type 1 diabetes check ketones at 15 mmol/L or above, even if they feel okay. If they have a ketone meter or strips, that reading guides how quickly help is needed.

Sick day basics

Illness pushes glucose up. Never stop insulin during illness, that's a common and dangerous mistake. Keep fluids up, check glucose more often, check ketones, and contact their diabetes team early.

What to do, in order

  1. Encourage sips of water, steadily, not all at once.
  2. Ask if they can check ketones, and support them to do it.
  3. Let them take their own correction dose if that's part of their plan.
  4. Never advise skipping insulin because they aren't eating.
  5. Vomiting, stomach pain, laboured breathing, fruity breath or drowsiness: call 000.

Test your instincts

Read each situation, then reveal the options.

A student tells you their glucose is 19 mmol/L. They feel thirsty and tired but are otherwise well, and say they've just given a correction.

What's the appropriate response?

Show the options

Your housemate has been unwell with a stomach bug. They're vomiting, their breath smells oddly sweet and they're breathing quickly.

What does this suggest?

Show the options

Someone you care for has the flu, isn't eating much, and asks whether they should skip their insulin today.

What do you say?

Show the options

This is general first aid education, not personal medical advice. In an emergency in Australia, call 000.